Vancomycin-Induced Thrombocytopenia: A Case Proven With Rechallenge

Jeanna Marraffa, Pharm.D., Roy Guharoy, Pharm.D., FCP, FCCP, FASHP, David Duggan, M.D., Frederick Rose, M.D., Syed Nazeer, M.D.

Disclosures

Pharmacotherapy. 2003;23(9) 

In This Article

Abstract and Introduction

In a rare case of vancomycin-induced thrombocytopenia, a 50-year-old man with culture-negative subacute bacterial endocarditis underwent mitral valve replacement surgery and was treated with vancomycin. His platelet count dropped from 346 x 103/mm3 to 13 x 103/mm3 on postoperative day 4, and a differential diagnosis of heparin- versus drug-induced thrombocytopenia was considered. Antiheparin antibodies were detected in the patient's serum on day 5. He showed no signs of bleeding. His platelet count remained below 5 x 103/mm3 despite two platelet transfusions on day 5. A hemorrhagic pericardial effusion with tamponade developed, requiring drainage. A trial with intravenous immunoglobulin led to fever and chills, and the infusion was not completed. Vancomycin was changed to clindamycin on day 9, and methylprednisolone therapy was started on day 11. On day 12, the patient's clinical condition improved, and his platelet count increased from 3 x 103/mm3 to 32 x 103/mm3 with no bleeding. On day 18, his platelet count was 424 x 103/ mm3, and he was scheduled for discharge with vancomycin therapy for a total of 6 weeks. He received a single dose of intravenous vancomycin 1 g at the hospital; his platelet count dropped to 160 x 103/mm3 1 hour after the infusion and to 58 x 103/mm3 12 hours later. Vancomycin was discontinued and clindamycin and prednisone were restarted. On day 20, the patient's platelet count increased to 105 x 103/mm3 and he was discharged with warfarin, prednisone, and clindamycin therapy. We suspect that our patient's thrombocytopenia was due to vancomycin.

In recent years, administration of vancomycin, a glycopeptide antibiotic, has increased dramatically secondary to the emergence of resistant gram-positive infections. Intravenous vancomycin is the drug of choice for treatment of systemic methicillin-resistant Staphylococcus aureus infections. Unfortunately, intermediate-resistant and resistant strains of gram-positive organisms to vancomycin have also emerged.[1,2,3]

The major toxicities secondary to vancomycin therapy are red man syndrome, nephrotoxicity associated with elevated trough concentrations, ototoxicity associated with elevated peak concentrations, and reversible neutropenia.

Thrombocytopenia secondary to vancomycin has been rarely reported in the literature. We report a severe, life-threatening case of thrombocytopenia that was initially attributed to heparin but probably was secondary to vancomycin since the adverse effect recurred after rechallenge with the antibiotic.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....